Indiana, 2003Flash Flooding and Hail in Indiana, July 6, 2003
July 6, 2003 · NWS IWX · 36 events in 16 counties and zones
16 hail, 11 thunderstorm wind, 9 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 6, 2:04 PM EST, 56 minutes earlier.
Area forecast discussion, Jul 6, 2:04 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
204 PM EST SUN JUL 6 2003
NO MAJOR PATTERN CHANGE EXPECTED UNTIL TUESDAY NIGHT WHEN FRONTAL
BOUNDARY FINALLY BEGINS TO WORK SOUTHEAST INTO THE AREA.
BEFORE THEN...A COUPLE ROUNDS OF STRONG/SVR CONVECTION EXPECTED
ACROSS THE CWA. SCT CONVECTION ONGOING OVER THE CWA RIGHT NOW...BUT
MAIN THREAT WILL BE APPROACHING COMPLEX CURRENTLY IN EASTERN IOWA.
NEW SWOMCD MENTIONS WATCH LIKELY AROUND OR SHORTLY BEFORE ZONE
ISSUANCE TIME. DAMAGING WINDS SEEMS THE GREATEST THREAT...BUT
ISOLATED TORNADOES COULD OCCUR WHERE LEFTOVER BOUNDARIES INTERACT
WITH STORMS. HEAVY RAIN THREAT STILL EXISTS AND WITH FLASH FLOOD
VALUES STILL QUITE LOW IN THE SOUTH THREAT FOR ADDITIONAL/CONTINUED
FLOODING EXISTS. AFTER COLLABORATION WITH IND...WILL EXTEND FFA
THROUGH MONDAY AFTERNOON(20Z). RATHER THAN TIME THINGS OUT...WILL GO
LIKELY POPS ALL AREAS TONIGHT. ANOTHER BUSY DAY EXPECTED FOR MONDAY.
NEW DAY 2 OUTLOOK HAS ENTIRE CWA IN MODERATE RISK. SEEMS REASONABLE
WITH BOUNDARY GETTING CLOSER TO THE CWA AND ABUNDANT
MSTR/INSTABILITY. CHCS FOR ADDITIONAL PRECIP TOMORROW WILL RIDE ON
DEVELOPMENT/MOVEMENT OF EXPECTED MCS OVERNIGHT. MODELS DISAGREEING
ON ITS MOVEMENT WITH SOME TAKING IT DUE EAST...SOME SOUTHEAST. WILL
GO WITH HIGH CHC POPS FOR NOW AND CONTINUE MENTION OF HEAVY
RAINFALL.
WILL CONTINUE CHC POPS THROUGH WEDS AS FRONTAL BOUNDARY MOVES
THROUGH TUES/TUES NGT...BUT THEN STALLS OUT TUES NGT INTO WEDS
ACROSS THE CWA. REST OF GRIDS LOOK FINE.
EXTENDED DISCUSSION...
BASED ON GFS TRENDING SLOWER WITH OVERALL PATTERN...HAVE ADDED POPS
THURSDAY IN THE EASTERN SECTIONS OF THE CWA. OTHERWISE NO CHANGES TO
THE GRIDS.
.IWX...
IN...FLOOD WATCH FOR TONIGHT AND MONDAY FOR ZONES INZ013...INZ015...
INZ020...INZ022>027...INZ032>034.
MI...NONE.
OH...NONE.
FISHER/BARJENBRUCH
Hazardous weather outlook, Jul 6, 5:00 AM EST, 10 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EST SUN JUL 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS THE MOST LIKELY THREAT.
FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE
30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE
FLOOD PROBLEMS
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
MONDAY WITH A SLIGHT RISK OF SEVERE WEATHER TUESDAY. DAMAGING WINDS
WILL BE THE MOST LIKELY THREAT FROM ANY STORMS. THUNDERSTORMS ARE
ALSO POSSIBLE WEDNESDAY BUT THE SEVERE POTENTIAL IS UNCERTAIN AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
Event by event
16 hail, 11 thunderstorm wind, 9 flash flood. Local standard time, as filed.
Hail, Starke
- When
- July 6, 3:00 PM EST
- Where
- Starke County, Bass Lake
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.217, -86.583
Hail, Starke
- When
- July 6, 3:12 PM EST
- Where
- Starke County, Bass Lake
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.217, -86.583
Ham radio operator reported golfball size hail near Bass Lake.
Thunderstorm Wind, Starke
- When
- July 6, 3:12 PM EST
- Where
- Starke County, Bass Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.217, -86.583
Ham radio operator reported trees down near Bass Lake.
Thunderstorm Wind, Pulaski
- When
- July 6, 3:12 PM EST
- Where
- Pulaski County, 8 mi NW of Winamac
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.133, -86.733
Law enforcement reported trees down northwest of Winamac.
Thunderstorm Wind, Pulaski
- When
- July 6, 3:26 PM EST
- Where
- Pulaski County, 3 mi W of Beardstown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.133, -86.667
Law enforcement reported trees and power lines down west of Beardstown.
Hail, Cass
- When
- July 6, 3:36 PM EST
- Where
- Cass County, Royal Center
- Measured
- 2.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.867, -86.500
Law enforcement reported baseball size hail near Royal Center.
Hail, St. Joseph
- When
- July 6, 3:37 PM EST
- Where
- St. Joseph County, 2 mi S of Lakeville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.483, -86.283
Hail, St. Joseph
- When
- July 6, 3:50 PM EST
- Where
- St. Joseph County, North Liberty
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.533, -86.433
Hail, St. Joseph
- When
- July 6, 4:12 PM EST
- Where
- St. Joseph County, 2 mi N of North Liberty
- Measured
- 1.25 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.567, -86.433
Hail, St. Joseph
- When
- July 6, 4:23 PM EST
- Where
- St. Joseph County, Sbn Michiana Arpt
- Measured
- 1 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.700, -86.317
Hail, St. Joseph
- When
- July 6, 4:25 PM EST
- Where
- St. Joseph County, Sbn Michiana Arpt
- Measured
- 1.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.700, -86.317
Contract observer at South Bend airport reported golfball size hail.
Hail, St. Joseph
- When
- July 6, 4:25 PM EST
- Where
- St. Joseph County, 1 mi N of South Bend
- Measured
- 2.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.683, -86.250
Trained spotter reported tennis ball size hail just north of South Bend.
Hail, Pulaski
- When
- July 6, 4:26 PM EST
- Where
- Pulaski County, Medaryville
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.083, -86.900
Hail, St. Joseph
- When
- July 6, 4:27 PM EST
- Where
- St. Joseph County, 1 mi N of South Bend
- Measured
- 3.25 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.683, -86.250
HAM radio operator reported hail larger than baseballs just north of South Bend.
Hail, St. Joseph
- When
- July 6, 4:27 PM EST
- Where
- St. Joseph County, Roseland
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.733, -86.250
Flash Flood, Pulaski
- When
- July 6, 4:55 PM EST to 5:55 PM EST
- Where
- Pulaski County, Monterey
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.042, -86.699 (the zone’s center; the record gives no point)
Law enforcement reported homes evacuated due to flash flooding along the Tippecanoe river in Monterey.
Thunderstorm Wind, Starke
- When
- July 6, 5:09 PM EST
- Where
- Starke County, Aldine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.200, -86.683
Law enforcement reported trees and power lines down near Aldine.
Thunderstorm Wind, Huntington
- When
- July 6, 5:10 PM EST
- Where
- Huntington County, Markle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.833, -85.333
911 dispatch reported trees down near Markle.
Flash Flood, White
- When
- July 6, 5:37 PM EST to 5:45 PM EST
- Where
- White County, Chalmers
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.750, -86.865 (the zone’s center; the record gives no point)
Emergency management reported 1 to 2 feet of water over roads from Chalmers to Brookston due to flash flooding.
Flash Flood, White
- When
- July 6, 6:14 PM EST to 11:00 PM EST
- Where
- White County, 3 mi NE of Monon
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.750, -86.865 (the zone’s center; the record gives no point)
Emergency management reported the Little Monon Creek was 2 to 3 feet over its banks and stayed in flood through the evening.
Flash Flood, Wells
- When
- July 6, 6:30 PM EST to 7:30 PM EST
- Where
- Wells County, Bluffton
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.729, -85.221 (the zone’s center; the record gives no point)
Emergency management reported water in streets over 1 foot deep with a car stranded on Main Street in Bluffton.
Flash Flood, Huntington
- When
- July 6, 6:35 PM EST to 7:35 PM EST
- Where
- Huntington County, Huntington
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.829, -85.488 (the zone’s center; the record gives no point)
Law enforcement reported water over 1 foot deep on roads in Huntington.
Flash Flood, Adams
- When
- July 6, 7:00 PM EST to 8:00 PM EST
- Where
- Adams County, Berne
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.746, -84.937 (the zone’s center; the record gives no point)
Law enforcement reported roads closed due to flash flooding in Berne.
Hail, La Porte
- When
- July 6, 7:15 PM EST
- Where
- La Porte County, 3 mi W of Michigan City
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.717, -86.950
Flash Flood, Adams
- When
- July 6, 7:30 PM EST to 8:00 PM EST
- Where
- Adams County, Geneva
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.746, -84.937 (the zone’s center; the record gives no point)
Law enforcement reported SR 119 closed near Geneva due to flash flooding.
Flash Flood, Miami
- When
- July 6, 8:20 PM EST to 9:30 PM EST
- Where
- Miami County, Peru
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.770, -86.045 (the zone’s center; the record gives no point)
Law enforcement reported several roads closed around Peru due to flash flooding.
Thunderstorm Wind, Marshall
- When
- July 6, 8:30 PM EST
- Where
- Marshall County, Tyner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.417, -86.400
Law enforcement reported trees down near Tyner.
Hail, Kosciusko
- When
- July 6, 8:52 PM EST
- Where
- Kosciusko County, Palestine
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.183, -85.950
Thunderstorm Wind, Fulton
- When
- July 6, 9:15 PM EST
- Where
- Fulton County, 2 mi S of Rochester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.033, -86.217
Law enforcement reported trees down south of Rochester.
Hail, Cass
- When
- July 6, 9:35 PM EST
- Where
- Cass County, Twelve Mile
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.867, -86.217
Hail, Miami
- When
- July 6, 9:55 PM EST
- Where
- Miami County, 1 mi N of Converse
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.600, -85.867
Flash Flood, Wabash
- When
- July 6, 10:15 PM EST to 10:45 PM EST
- Where
- Wabash County, 2 mi N of Wabash
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.846, -85.794 (the zone’s center; the record gives no point)
Law enforcement reported water over a foot deep on US 24 near Wabash with cars abandoned due to flash flooding.
Thunderstorm Wind, Wabash
- When
- July 6, 10:15 PM EST
- Where
- Wabash County, 6 mi SW of Wabash
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.733, -85.900
Law enforcement reported trees down southwest of Wabash.
Thunderstorm Wind, Miami
- When
- July 6, 10:18 PM EST
- Where
- Miami County, Peru
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.750, -86.067
Law enforcement reported trees down in Peru.
Thunderstorm Wind, Blackford
- When
- July 6, 10:50 PM EST
- Where
- Blackford County, 3 mi S of Hartford City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.400, -85.367
Law enforcement reported trees and power lines down south of Hartford City.
Thunderstorm Wind, Jay
- When
- July 6, 11:10 PM EST
- Where
- Jay County, 3 mi S of Pennville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.450, -85.150
Law enforcement reported trees and power lines down south of Pennville.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in North Carolina, July 6, 20031 death · 1 injured · $800,000 · 1 event
- Tornadoes and Hail in Wisconsin, July 6, 20038 injured · $1.1 million · F1 · 22 events
- Hail and Damaging Wind in Nebraska, July 6 to 7, 2003$1.4 million · 1 in hail · 16 events
- Flash Flooding and Flooding in Ohio, July 6 to 7, 2003$406,000 · 50 kt wind · 20 events
- Damaging Winds in Iowa, July 6, 2003$496,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Michigan, July 6, 2003$230,000 · 2 in hail · 5 events
- Flash Flooding and Damaging Winds in Indiana, July 6 to 7, 2003$80,000 · 56 kt wind · 24 events
- Damaging Winds in Ohio, July 6, 2003$108,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Maryland, July 6, 2003$66,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Virginia, July 6, 2003$40,000 · 65 kt wind · 14 events
- Hail and Damaging Winds in Illinois, July 6, 20031 injured · 2 in hail · 30 events
- Tornadoes and Hail in Minnesota, July 6, 2003$5,000 · F1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373591, 5373592, 5373593, 5373594, 5373595, 5373597, 5373598, 5373596, 5373599, 5373600, 5373911, 5373912, 5373913, 5373914, 5373976, 5373514, 5373977, 5373978, 5373515, 5373584, 5373587, 5373585, 5373586, 5373979, 5373588, 5373590, 5373980, 5373981, 5373982, 5373983, 5373984, 5373589, 5373985, 5373987, 5373988, 5373986.